Alert archive / Illinois / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 182, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Jul 16, 2009, 8:20 PM CDT for 4 counties in Illinois. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2009, 8:20 PM CDT (01:20 UTC)
- Expired
- Jul 16, 2009, 9:00 PM CDT
- In force
- 40 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
Counties Jersey County, IL, Macoupin County, IL, Madison County, IL, Montgomery County, IL
The radar
The St Louis radar (KLSX), 82 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 8:45 PM CDT | HAIL 1 | 2 N Bethalto, IL | NORTH SIDE OF BETHALTO...MOSTLY DIMES TO NICKELS...BUT A FEW QUARTERS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 257 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KLSX 170120
SVRLSX
ILC083-117-119-135-170200-
/O.NEW.KLSX.SV.W.0182.090717T0120Z-090717T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
820 PM CDT THU JUL 16 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL JERSEY COUNTY IN SOUTHWEST ILLINOIS...
SOUTHERN MACOUPIN COUNTY IN SOUTHWEST ILLINOIS...
NORTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
SOUTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ILLINOIS...
* UNTIL 900 PM CDT
* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BRIGHTON...OR 5 MILES NORTHEAST OF GODFREY...AND MOVING EAST AT 25
MPH.
* LOCATIONS IMPACTED INCLUDE...
STAUNTON...
DORSEY...
BUNKER HILL...
PRAIRIETOWN...
CARPENTER...
WILSONVILLE...
WORDEN...
BENLD...
LIVINGSTON...
ALHAMBRA...
MOUNT OLIVE...
FOSTERBURG...
PRUETT...
DORCHESTER...
HAMEL...
WILLIAMSON...
WHITE CITY...
NEW DOUGLAS...
KAUFMAN...
WALSHVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
&&
LAT...LON 3900 8961 3899 8965 3887 8964 3887 8962
3880 8963 3897 9022 3900 9021 3908 9023
3912 8959
TIME...MOT...LOC 0121Z 276DEG 22KT 3901 9010
$$
CARNEY2 follow-up statements
000
WWUS53 KLSX 170151
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
851 PM CDT THU JUL 16 2009
ILC083-135-170200-
/O.CAN.KLSX.SV.W.0182.000000T0000Z-090717T0200Z/
MONTGOMERY IL-JERSEY IL-
851 PM CDT THU JUL 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JERSEY AND
SOUTHWESTERN MONTGOMERY COUNTIES IS CANCELLED...
LAT...LON 3880 8963 3893 9007 3902 9006 3901 8970
3900 8970 3900 8965 3887 8964 3887 8962
TIME...MOT...LOC 0150Z 292DEG 22KT 3892 8989
$$
ILC117-119-170200-
/O.CON.KLSX.SV.W.0182.000000T0000Z-090717T0200Z/
MADISON IL-MACOUPIN IL-
851 PM CDT THU JUL 16 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR EXTREME SOUTHEASTERN MACOUPIN AND NORTHEASTERN MADISON
COUNTIES...
AT 849 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CARPENTER...OR 8 MILES EAST OF BETHALTO...MOVING EAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
WORDEN...ALHAMBRA...LIVINGSTON...HAMEL...KAUFMAN...WILLIAMSON...
GRANTFORK AND NEW DOUGLAS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO ONE INCH IN DIAMETER HAS BEEN REPORTED NEAR BETHALTO
WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...SEEK SAFE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3880 8963 3893 9007 3902 9006 3901 8970
3900 8970 3900 8965 3887 8964 3887 8962
TIME...MOT...LOC 0150Z 292DEG 22KT 3892 8989
$$
CARNEY000
WWUS53 KLSX 170202
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
902 PM CDT THU JUL 16 2009
ILC117-119-170211-
/O.EXP.KLSX.SV.W.0182.000000T0000Z-090717T0200Z/
MADISON IL-MACOUPIN IL-
902 PM CDT THU JUL 16 2009
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN MACOUPIN
AND NORTHEASTERN MADISON COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE...HOWEVER GUSTY WINDS AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM. ADDITIONALLY...NEARLY CONTINUOUS
DEADLY LIGHTNING IS OCCURRING WITH THIS STORM. PEOPLE IN THE PATH OF
THIS STORM SHOULD SEEK SHELTER IN A STURDY BUILDING OR AN ALL METAL
VEHICLE TO STAY SAFE FROM THE LIGHTNING.
LAT...LON 3880 8963 3893 9007 3902 9006 3901 8970
3900 8970 3900 8965 3887 8964 3887 8962
TIME...MOT...LOC 0151Z 292DEG 22KT 3892 8989
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 6:44 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 16, 6:44 PM CDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 644 PM CDT THU JUL 16 2009 .DISCUSSION... /420 PM CDT THU JUL 16 2009/ THURSDAY AFTERNOON AND EVENING...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS SW MO. ALTHOUGH THE BEST INSTABILITY IS LOCATED FARTHER TO THE SW...SOME OF THESE THUNDERSTORMS WILL AFFECT THE SW PORTION OF THE CWA LATE THIS AFTN. THERE IS A CHANCE FOR SCATTERED SHOWERS AND THUNDERSTORMS LATER TONIGHT AS A COLD FRONT MOVES SE THROUGH THE REGION. FRIDAY THROUGH WEDNESDAY...ECMWF AND GFS BOTH DEPICT A SIMILAR LARGE SCALE PATTERN DEVELOPING WITH A TROF DEEPENING OVER THE ERN CONUS AND A RIDGE BUILDING OVER THE WRN CONUS...PLACING THE BISTATE REGION UNDER NW FLOW ALOFT. THIS WILL LEAD TO COOLER THAN NORMAL TEMPERATURES FOR THE NEXT FEW DAYS UNTIL THE RIDGE EXPANDS EAST. MODEL GUIDANCE CONTINUES TO ADVERTISE H85 TEMPERATURES OF 8 TO 12 DEG C FOR THIS PERIOD...QUITE COOLER THAN THE AVERAGE JULY VALUE OF 18 TO 20 DEG C IN THIS PART OF THE COUNTRY. THE NAM IN PARTICULAR SHOWS VERY COOL TEMPERATURES /4 DEG C OVER CENTRAL IL ON SATURDAY MORNING/ HOWEVER NOT YET CONVINCED THAT THESE VALUES ARE REALISTIC. OVERALL TREND IS FOR COOLER TEMPERATURES FRIDAY THROUGH SUNDAY WITH A WARMING TREND THEREAFTER. THE TEMPERATURE FORECAST FOR THIS PERIOD IS TRICKY WITH SEVERAL MODELS ADVERTISING DAYTIME HIGHS THAT ARE NEAR OR BELOW RECORD LOW MAX TEMPERATURES ON SATURDAY. WITH NO PRECIP AND PLENTY OF JULY SUN...THE WARMER SIDE OF GUIDANCE SEEMS MORE REASONABLE ATTM. GRIDS HAVE THESE TRENDS WELL IN HAND AND ONLY MINOR CHANGES WERE MADE. DOWNWARD ADJUSTMENTS WOULD BE NEEDED IF SUBSTANTIAL CLOUD COVER DEVELOPS FARTHER W OR IF THE RIDGE IS SLOW TO EXPAND EWD. THE ECMWF BRINGS A SHORTWAVE TROF THROUGH ON TUESDAY NIGHT AND WEDNESDAY WHICH COULD PROVIDE FORCING FOR SHOWERS AND THUNDERSTORMS. OPTED TO LET CURRENT SCHC POPS RIDE SINCE THIS EVENT IS STILL 5 DAYS OUT AND PRONE TO THE USUAL MODEL DISAGREEMENTS ASSOCIATED WITH SHORTWAVE TROFS EMBEDDED IN NW FLOW. KANOFSKY && .AVIATION... /635 PM CDT THU JUL 16 2009/ FOR THE 00Z TAFS... PRIMARY CONCERN FOR THE REST OF THE EVENING IS PRECIPITATION ASSOCIATED WITH THE COLD FRONT WHICH WILL MOVE THROUGH THE AREA...AND IT LOOKS LIKE THE RAIN AND THUNDERSTORMS ARE RAPIDLY DRYING UP. IF THIS TREND CONTINUES THE FRONT WILL JUST GO THROUGH WITH ISOLATED SPRINKLES AND SOME VFR CIGS IN THE 3500-5000FT RANGE. WIND WILL SWING AROUND TO THE NORTHWEST AND INCREASE TO 10-15KTS THIS EVENING BEHIND THE FRONT. CIGS SHOULD SCATTER OUT IN MOST LOCATIONS BY MIDNIGHT OR SHORTLY THEREAFTER. NORTHWEST FLOW...VFR CUMULUS...AND SOME SOME GUSTS TO 20KTS WILL CONTINUE ON FRIDAY. CARNEY && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Jul 16, 4:11 PM CDT, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 411 PM CDT THU JUL 16 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 411 PM CDT THU JUL 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT AS A COLD FRONT MOVES SOUTHEASTWARD THROUGH THE REGION. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 KANOFSKY
In the hours before
Local storm report, Jul 16, 5:36 PM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
536 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG RICHWOODS 38.17N 90.83W
07/16/2009 WASHINGTON MO COUNTY OFFICIAL
LARGE TREES REPORTED BLOWN DOWN NEAR RICHWOODS. AT THE
INTERSECTION OF HIGHWAY A AND INDIAN CREEK ROAD.
&&
EVENT NUMBER LSX0900019
CVKINGLocal storm report, Jul 16, 5:38 PM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
538 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 2 NNE RICHWOODS 38.19N 90.83W
07/16/2009 M1.75 INCH WASHINGTON MO TRAINED SPOTTER
MANY HAILSTONES IN EXCESS OF 1 INCH...LARGEST 1.75 INCH
&&
EVENT NUMBER LSX0900020
CARNEYLocal storm report, Jul 16, 6:00 PM CDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
600 PM CDT THU JUL 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0559 PM HAIL HILLSBORO 38.23N 90.57W
07/16/2009 M0.75 INCH JEFFERSON MO AMATEUR RADIO
&&
EVENT NUMBER LSX0900021
CVKINGSpecial weather statement, Jul 16, 7:53 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 753 PM CDT THU JUL 16 2009 ILZ098-MOZ061-063-064-170145- CALHOUN IL-ST. CHARLES MO-ST. LOUIS MO-ST. LOUIS CITY MO- 753 PM CDT THU JUL 16 2009 ...SIGNIFICANT WEATHER ADVISORY FOR ST. CHARLES...ST. LOUIS COUNTY...ST. LOUIS CITY AND SOUTHERN CALHOUN COUNTIES UNTIL 845 PM CDT... AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ST. PETERS...MOVING SOUTHEAST AT 35 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... COTTLEVILLE... ST. PETERS... WELDON SPRING... ST. CHARLES... CHESTERFIELD... MARYLAND HEIGHTS... BRIDGETON... TOWN AND COUNTRY... HAZELWOOD... CREVE COEUR... ST. ANN... FLORISSANT... WOODSON TERRACE... DES PERES... BERKELEY... FRONTENAC... OVERLAND... ST. JOHN... OLIVETTE... KINLOCH... CVKING
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 10:04 PM CDT | Areal Flood Advisory | LSX | Bond, Fayette | 6 hr |
| Jul 16, 10:21 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 39 min |
| Jul 16, 10:28 PM CDT | Tornado Warning | LSX | Marion | 32 min |
| Jul 16, 10:44 PM CDT | Areal Flood Advisory | LSX | Fayette, Marion | 4 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.